Nitrate Poisoning in Horses Associated With Ingestion of Forage and Alfalfa


ORUÇ H. H. , AKKOÇ A., Uzunoglu I., KENNERMAN E.

JOURNAL OF EQUINE VETERINARY SCIENCE, vol.30, no.3, pp.159-162, 2010 (SCI-Expanded) identifier identifier

Abstract

This report describes nitrate poisoning observed in thoroughbred mares. Nine horses died at a farm in Bursa, Turkey, between February and April of 2008. ENT of them were pregnant. Clinical findings developed over a short period and included severe abdominal pain, limited response to analgesics and antispasmodics, diarrhea, shallow and rapid breathing, tachycardia, blue-brown discoloration of the mucosal membranes, tremors, ataxia, convulsions before death, and abortion in the pregnant mares. The main postmortem finding was chocolate brown colored blood as well as congestion and inflammation of the intra-abdominal organs. Uterine rupture, colonic ruptures, and torsio uteri were seen in the pregnant mares. Stomach and intestinal ruptures were seen in four nonpregnant mares. High nitrate concentrations were determined in some grass and alfalfa samples used to feed the animals. Nitrate poisoning is considered to be very rare in horses, but, in this case; the clinical symptoms, postmortem findings, and nitrate levels in the collected samples supported nitrate and. nitrite poisoning as the cause of deaths.